Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 2 de 2
Filter
Add filters

Database
Language
Journal
Document Type
Year range
1.
Blood ; 138:4271, 2021.
Article in English | EMBASE | ID: covidwho-1582233

ABSTRACT

Introduction: The management of bleeding associated with direct oral anticoagulants (DOACs) is challenging and associated with high risk of morbidity/mortality despite the use of various reversal agents (Gomez-Outes et al. 2021). Routine tests cannot determine the level of DOAC anticoagulation and reversal agents carry potential prothrombotic complications (Garcia & Crowther 2021). We present an unusual case of a patient requiring emergent surgery with significant post-op bleeding due to profoundly delayed apixaban elimination. Case Description: A 63-year-old female presented to the emergency department (ED) with a 10-day history of worsening abdominal pain, distension, nausea and constipation. Her past medical history was notable for right sided heart failure, COVID-19 pneumonia requiring intubation, tissue mitral valve replacement, and post-op atrial fibrillation for which she was prescribed apixaban 5 mg BID. Her last dose of apixaban had been the night prior to ED presentation. In the ED, a CT of the abdomen revealed a 6 cm partially obstructing lesion involving the mid-sigmoid colon. Findings were consistent with evolving peritonitis and the patient underwent an emergent exploratory laparotomy, sigmoid resection, and end colostomy. Pre-op labs revealed WBC 12.4 x10 9/L, hemoglobin (hgb) 9.2 g/dL, and platelets 318 x10 9/L. Coagulation studies revealed a PT of 28 sec and INR of 2.5. The patient was given prothrombin complex concentrate (PCC) 25 units/kg and 1 mg of vitamin K prior to surgery. Postoperatively, the INR remained elevated, 2.0, and her hgb downtrended from 8.8 g/dL to 7.8 g/dL. On post-op day 1 the patient became hypotensive, with increased abdominal pain/distension, she also started bleeding from her ostomy. The INR was 2.4 and her hgb dropped to 6.0 g/dL. Red blood cells were given along with FFP, vitamin K and a 2 nd dose of PCC. The patient continued to decline, was transferred to the ICU where she was intubated and placed on CRRT. Hematology was consulted for the persistently prolonged PT/INR in the setting of bleeding despite multiple interventions to correct the INR. The patient's last dose of apixaban was ~48 h prior to ICU admission. A rapid heparin anti-Xa assay was performed and upon comparison with an in-house nomogram the result, 1.78 IU/mL, correlated to an apixaban dose between 180-200 ng/ml (average peak levels 2-4 h after administration are 171 ng/mL). This result was confirmed the following day by an apixaban anti-Xa assay, 190 ng/mL. A repeat test performed 11 h later showed a minimal decrease in apixaban indicating impaired clearance. Therapeutic plasma exchange (TPE) was considered for rapid removal of apixaban. We performed a 1.0 plasma volume exchange, using plasma as the replacement fluid, to remove apixaban. Pre and post TPE drug levels were 172 and 108 ng/mL, respectively. Due to an elevated apixaban level the next day, a second TPE was performed which dropped the level to 87 ng/mL. The patient began to improve clinically, with hgb stabilization ~10 g/dL. She was extubated and transferred to a medical floor for further management. Apixaban levels were still measurable, 16 ng/mL, on post op day 8, 11 days after her last dose. Discussion: Apixaban is a highly protein-bound drug (~90%) that is rapidly absorbed in the small intestine with a large Vd (21 L) and a t1/2 of ~12 h. Elimination primarily occurs through the fecal route (Byon et al. 2019). The factors impairing the elimination of the drug in this patient were the following: 1. Pre-op constipation resulting in 10 days without a bowel movement;2. Minimal bowel function post-op;and 3. Renal failure requiring CRRT after admission to the ICU. This case illustrates the profound effect intestinal obstruction/dysfunction can have on apixaban clearance. It also highlights the importance of laboratory test interpretation when managing coagulopathic patients. TPE is an effective way to remove drugs with high protein binding affinity (Mahmoud et al. 2021). TPE significantly reduced apixaban levels in our patient allowing for he ostasis and clinical improvement. To our knowledge, there are only two case reports regarding the effect of TPE on DOACs, one for apixaban, the other rivaroxaban (Hodulik et al. 2019). Conclusion: TPE can be considered as an option for rapid clearance of apixaban, or other highly protein bound anti-Xa inhibitors, in the setting of delayed elimination or when specific reversal agents are not safe/available. Disclosures: No relevant conflicts of interest to declare.

2.
Blood ; 138:4218, 2021.
Article in English | EMBASE | ID: covidwho-1582230

ABSTRACT

Introduction: Acquired thrombotic thrombocytopenic purpura (aTTP) due to an acquired deficiency in the enzyme ADAMTS13 leads to ultra-large von Willebrand multimers, thrombocytopenia and microangiopathic hemolytic anemia. Complications include microvascular and macrovascular thrombosis. We present an unusual case of a patient with a history of refractory aTTP who experienced relapsed aTTP following COVID-19 vaccine. Case Description: A 57-year-old African-American male with a history of refractory aTTP experienced a relapse following 3 years of remission after receiving COVID-19 vaccination. The patient was initially diagnosed with aTTP in 2016, after presenting with symptoms of dark urine, mild headaches and transient episodes of aphasia and paresthesia. Due to symptoms and persistently low ADAMTS13 levels, he required prolonged and extensive treatment including over 5 weeks of daily therapeutic plasma exchange (TPE), followed by gradual reduction in frequency of TPE sessions, as well as trials of rituximab, eculizumab, steroids, mycophenolate mofetil and bortezomib. Ultimately, he achieved remission after 9 months of intermittent TPE, 3 months of weekly bortezomib 1 mg/m 2, mycophenolate mofetil up-titrated to 1,750 mg twice daily, and then slowly tapered off over a 2-year period. The patient was doing well for 3 years without manifestations of aTTP (2 years off all therapeutics), until he developed a petechial rash 7 weeks after receiving the second dose of the Moderna COVID-19 vaccine. He was found to have acute thrombocytopenia with platelets of 38 x 10 9/L (normal range 135-317 x 109/L), from a baseline of 200-300 x 10 9/L. He was referred to the emergency department, where additional labs were notable for mildly elevated LDH of 508 U/L (normal range 122-222 U/L), hemoglobin of 12.4 g/dL (normal range 13.2-16.6 g/dL), creatinine at baseline, and peripheral blood smear showing 1-3 schistocytes per high-powered field. ADAMTS13 activity level was t <5% (normal >/= 70%), with positive ADAMTS13 inhibitor screen and titer of 1.5 (normal <0.4), consistent with relapsed aTTP. The patient was admitted to the hospital, and initiated on daily TPE, with steroids and diphenhydramine prior to each TPE session. He quickly improved with TPE alone, but given his history of refractory aTTP, he was discharged on weekly rituximab for 4 weeks and caplacizumab 11 mg daily for 30 days. His platelets remained stable within the upper limit of normal during his 30 day course of caplacizumab. However, 3 weeks after completion of caplacizumab, he had an acute drop in his platelets to 23 x 10 9/L. His ADAMTS13 level was again found to be <5%, and inhibitor level was the highest that it had ever been at 11.4. He was again hospitalized and underwent 8 sessions of daily TPE, as well as re-initiation of caplacizumab, mycophenolate mofetil 500 mg bid (with increasing taper), and a prednisone taper. Intravenous Cyclophosphamide 750 mg/m 2 was also added every 3 weeks. With this regimen, patient's platelet count normalized and remain stable, and his ADAMTS13 activity level has reached 52-59%. Discussion: Cases of vaccine-induced immune thrombotic thrombocytopenia (VITT) have been described as a complication following vaccination with formulations containing replication-defective adenoviral vectors (AstraZeneca-Oxford and Johnson&Johnson COVID-19 vaccines)(Arepally and Ortel 2021, Simpson, Shi et al. 2021). VITT and aTTP are both immune-mediated, however, VITT is distinct and pathogenically linked to autoimmune heparin-induced thrombocytopenia (HIT), given the presence of anti-platelet factor 4 antibodies in these patients, whereas aTTP is due to reduction in ADAMTS13 level, secondary to an antibody inhibitor of ADAMTS13 (Arepally and Ortel 2021). Recently, cases have been reported of de novo aTTP developing shortly after COVID-19 vaccination with all available vaccines, except the Moderna (mRNA-1273) vaccine (Al-Ahmad, Al-Rasheed et al. 2021, de Bruijn, Maes et al. 2021, Maayan, Kirgner et al. 2021, Ruhe, Schnetzke et al. 2021, Waqar, Khan et a . 2021, Yocum and Simon 2021). Additionally, cases of relapsed aTTP have been described following only the BNT162B2 (Pfizer-BioNTech) vaccine (Maayan, Kirgner et al. 2021, Sissa, Al-Khaffaf et al. 2021). This is the first case, to our knowledge, reported in the literature of aTTP following vaccination with Moderna's mRNA-1273 vaccine. Disclosures: No relevant conflicts of interest to declare.

SELECTION OF CITATIONS
SEARCH DETAIL